Share |

PrintPrintable version



Epilepsy Drug Linked to Risk of Liver Disease

|

Epilepsy Drug Linked to Risk of Liver Disease
Wed May 26, 2004 05:22 PM ET
Source: Reuters.com

NEW YORK (Reuters Health) - The results of a small study confirm previous findings that treatment with the anti-epilepsy drug valproate tends to increase body weight. The results also show that patients treated with the drug appear to have an increased risk of developing nonalcoholic fatty liver disease (NAFLD).

"Nonalcoholic fatty liver disease was defined recently as another symptom of insulin resistance," Dr. Gerhard J. Luef and colleagues from Innsbruck University Hospital, Austria, explain in the Annals of Neurology. "Continuous therapy with valproate can result in increased body weight and insulin resistance, but no data are yet available on a possible relationship between valproate and nonalcoholic fatty liver disease."

To investigate, the team recruited 45 non-diabetic patients with epilepsy who were being treated with either valproate or another anti-seizure drug, carbamazepine.

Signs of fatty liver disease -- known technically as steatosis -- were seen on ultrasound in 14 of the 23 valproate-treated patients but in only 5 of the 22 carbamazepine-treated patients. Also, participants in the valproate group had higher levels of steatosis than those in the carbamazepine group.

"In both treatment groups, patients with steatosis had a higher body mass index than did those without," Luef and colleagues note.

Based on these findings, they conclude, "the risk of developing NALFD...appears to be increased in patients treated with valproate."

SOURCE: Annals of Neurology, May 2004.

© Reuters 2004. All Rights Reserved.



  • Currently 5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 5/5 (1 votes cast)




Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours